Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 82, NWS Mobile, AL

April 18, 1996Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Apr 18, 1996, 7:32 AM CDT for Santa Rosa County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 1996, 7:32 AM CDT (12:32 UTC)
Expired
Apr 18, 1996, 8:30 AM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Santa Rosa County, FL

What was reported inside it

TimeReportWhereRemark
Apr 18, 8:00 AM CDTHail 0.75Pace, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 0.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 181230
SVRMOB
FLC113-181330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
732 AM CDT THU APR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...SANTA ROSA COUNTY
 
 
AT 732...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
MOVING INTO SANTA ROSA COUNTY FLORIDA FROM THE WEST. THIS STORM HAS HAD
A HISTORY OF PRODUCING LARGE HAIL...FREQUENT LIGHTNING AND VERY
HEAVY RAIN. MOVEMENT IS TO THE EAST AT 30 MPH.
 
THIS STORM WILL BE AFFECTING THE COASTAL AREAS OF SANTA ROSA COUNTY
INCLUDING THE TOWNS OF RIVER VIEW...NAVARRE AND HOLLEY DURING THE NEXT H
R 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:20 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Apr 18, 3:20 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 AM CDT THU APR 18 1996

05Z SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVR THE NE FL CST REGION
WITH WEAK RIDGING EXTENDING WEST OVR THE N GULF TO JUST E OF THE MOUTH OF THE
MS RVR.  DEWPTS IN THE MID 50S CONTINUE TO CREEP NORTHWARD OVR SE MS AND
EXTREME SW AL.   LATEST GRIDDED DATA DEPICTS SOUTHERLY FLOW FROM THE GULF
TO CONTINUE NEAR THE SFC THRU 48 HRS.  ALOFT MID LEVL FORCING WAS NOTICED
FROM 18Z TO BETWEEN 00Z AND 06Z FOR MOST OF THE FA...MAINLY AN EXTENSION
OF MAIN S/W OVR THE MID MS VALLEY AT THIS TIME.  ON I288 TO I300 SFC GOOD
LIFT IS DEPICTED FROM 18Z TO SHORTLY AFTER 00Z WITH HIGHER THAN EXPECTED
MEAN VV`S FOR MOST THE FA.  WITH CAPE VALUES GREATER THAN 1000 J/KG AND LI`S
NEARING -4 BY LATE THIS AFTERNOON AND SOME DRYING OCCURING FIRST NEAR 500 MB
BY 00Z SOME THUNDERSTORMS MAY BECOME STRONG BY LATE THIS AFTERNOON AND EARLY
THIS EVENING ALONG THE CST. MAY NEED TO MONITOR DEVELOPING SITUATION THOUGHOUT
THE DAY.  BY 06Z SUFFICIENT DRYING IN THE MID LEVLS CONTINUES AS WINDS ALOFT BEGTO VEER TO THE SW ALLOWING FOR LESSER RAIN CHANCES FOR THE REMAINDER OF THE PD.
WITH THIS AND AS PER CONVERSATION W/ BHM WOULD LIKE TO RAISE POPS TO NEAR 50%
FOR MOST OF THE FA TODAY BECOMING LIKELY BY LATE AFTERNOON NEAR THE CST.  WILL
STAY CLOSE TO FWC LATEST TEMPS FOR NOW.
(1) 74/61/81/66 5311  (2) 73/64/79/67 5321

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:55 AM CDTSevere Thunderstorm WarningMOBOkaloosa65 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.